Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 196, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2011, 5:54 PM CDT for Jones County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2011, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 17, 2011, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 152 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:45 PM CDT | HAIL 0.88 | 12 W Murdo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
963
WUUS53 KABR 172254
SVRABR
SDC075-172345-
/O.NEW.KABR.SV.W.0196.110817T2254Z-110817T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
554 PM CDT WED AUG 17 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 645 PM CDT
* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13
MILES WEST OF OKATON...OR 19 MILES EAST OF KADOKA...MOVING
SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OKATON AROUND 625 PM CDT...
THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4378 10090 4382 10093 4381 10097 4384 10100
4383 10103 4385 10107 4398 10108 4400 10106
4408 10105 4408 10065 4377 10086
TIME...MOT...LOC 2254Z 299DEG 21KT 4393 10114
WIND...HAIL 60MPH 1.00IN
$$
MOHR1 follow-up statement
943
WWUS53 KABR 172325
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
625 PM CDT WED AUG 17 2011
SDC075-172345-
/O.CON.KABR.SV.W.0196.000000T0000Z-110817T2345Z/
JONES SD-
625 PM CDT WED AUG 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
JONES COUNTY UNTIL 645 PM CDT...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
WEST OF OKATON...OR 18 MILES WEST OF MURDO...MOVING SOUTHEAST AT 20
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
OKATON AROUND 640 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4398 10072 4377 10086 4378 10090 4382 10093
4381 10097 4384 10100 4383 10103 4385 10107
4398 10108 4400 10106 4404 10106
TIME...MOT...LOC 2324Z 300DEG 13KT 4388 10105
WIND...HAIL 60MPH 1.00IN
$$
MOHRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:42 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 17, 3:42 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 342 PM CDT WED AUG 17 2011 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT STILL SEEING ISO THUNDERSHOWER ACTIVITY ACROSS THE WESTERN CWA. CURRENT MESOANALYSIS THIS AFTERNOON SHOWS GREATEST INSTABILITY ACROSS THE FAR WESTERN CWA AND INTO UNR CWA. SHEAR IS DECENT AS WELL WITH VALUES 30 TO 40 KNOTS. CAP IS WEAKENING AS WELL. ONLY THING LACKING IS ANY SUBSTANTIAL MID/UPPER LEVEL FORCING. REGARDLESS...GIVEN THE AMOUNT OF INSTABILITY AND SUBTLE SFC CONVERGENCE FROM NEBRASKA PANHANDLE NORTHWARD TO NEAR KPHP...SHOULD SEE ISO/WDLY SCT THUNDERSTORMS DEVELOP LATER THIS AFTERNOON AND INTO THE EVENING HOURS. CU FIELD HAS DEVELOPED OVER THE PAST COUPLE HOURS IN THIS AREA. AS LOW LEVEL JET DEVELOPS OVERNIGHT...COULD SEE ADDITIONAL DEVELOPMENT ACROSS THE REMAINDER OF THE FORECAST AREA. ANY CHANCE FOR SVR STORMS THOUGH LOOKS TO REMAIN ACROSS THE SOUTHWEST CWA SO KEPT MENTION OF T+ IN GRIDS. THURSDAY WILL BE QUITE INTERESTING AS COLD FRONT WILL BE APPROACHING THE AREA. PLENTY OF MOISTURE AND INSTABILITY STREAM NORTHWARD AHEAD OF THE FRONT ACROSS EASTERN SD INTO WESTERN MN. BULK SHEAR VALUES LOOK GOOD AS WELL AND WITH THE APPROACH OF THE SFC FRONT...SHOULD SEE DEVELOPMENT OF THUNDERSTORMS BY LATE AFTERNOON. WILL LIKELY SEE SVR STORMS AS WELL OVER PORTIONS OF THE AREA SO INSERTED T+ INTO THE GRIDS FOR THE LATE AFTERNOON/EVENING HOURS. ON FRIDAY SFC HIGH BUILDS INTO THE REGION BUT THERE IS A SUBTLE MID LEVEL WAVE CROSSING THE REGION. EC/NAM SPITTING OUT QPF WHEREAS OTHER MODELS ARE DRY. FOR NOW HAVE LEFT THE SLIGHT CHANCE MENTION IN FOR FRIDAY. LEFT JUST SHOWERS AS WELL AS THERE IS VIRTUALLY NO CAPE AVAILABLE. .LONG TERM...SATURDAY THROUGH WEDNESDAY. MAIN FCST CHALLENGE FACING THE EXTENDED IS HOW QUICKLY TEMPS WILL WARM FOR THE FIRST PART OF NEXT WEEK. COOL CANADIAN HIGH PRESSURE REMAINS IN CONTROL FOR THE FIRST PART OF THE EXTENDED...WITH DRY AND SLIGHTLY COOLER THAN NORMAL TEMPS FOR THE SATURDAY AND SUNDAY PERIOD. MODELS AGREE ON BUILDING WRN CONUS HEIGHTS FOR THE BEGINNING OF NEXT WEEK LASTING THROUGH MID WEEK. WITH THE STRONG WAA TAKING PLACE ALONG WITH LATEST GFS NOW SHOWING A FLATTER 500HPA RIDGE DEVELOPING ACROSS THE CWA...THE 12Z GFS SHOWS SOME MINOR PCPN SETTING UP AS WEAK 500HPA/700HPA WAVES ROUND THE TOP OF THE RIDGE. FOR NOW HAVE REMOVED MENTION OF THE PCPN AS TIMING OF WAVES/TROFS UNCERTAIN THIS FAR OUT INTO THE FCST. TEMP WISE...WITH COOLISH HIGH IN PLACE...KEPT INHERITED COOLER TEMPS FOR THE SATURDAY AND SUNDAY TIME FRAME. LATEST MEX GUIDANCE HAS REALLY WARMED HIGHS FOR THE FIRST OF NEXT WEEK. HAVE OPTED TO WARM THINGS A BIT...BUT REMAIN A BIT MORE CONSERVATIVE THAN WHAT THE LATEST MEX GUIDANCE IS SHOWING. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS WEAK UPPER IMPULSE MAY BRING FEW060CB TO THE KPIR TERMINAL AFT 08Z TNT...MOVING TO THE KATY TERMINAL AFT 09Z. OTW VFR CONDS ARE EXPECTED FOR ALL TERMINAL LOCATIONS THROUGH 18Z THURSDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...HINTZ AVIATION...HINTZ WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 17, 5:54 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 554 AM CDT WED AUG 17 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 554 AM CDT WED AUG 17 2011 /454 AM MDT WED AUG 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY DEVELOP OVER OR MOVE INTO PORTIONS OF CENTRAL SOUTH DAKOTA BY EARLY THIS EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM TIMBER LAKE TO MILLER. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF A COLD FRONT FORECAST TO SWEEP SOUTHEAST THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. AGAIN...LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY THIS EVENING ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA. DORN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:21 PM CDT | River Flood Warning | ABR | Roberts | 14 hr |
| Aug 17, 6:45 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.